What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 24, 2:25 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Sep 24, 2:25 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
325 PM CDT Mon Sep 24 2018
.NEAR TERM...(This Evening and Tonight)
Issued at 325 PM CDT Mon Sep 24 2018
A slightly busier day across the region, with numerous showers and
some isolated thunderstorms developing across the region this
afternoon. As has been the case the past several days, most of the
appreciable rainfall has occurred outside the region across North
Georgia and Southeast Tennessee. However, within the last hour, a
deep plume of convection was noted across Central and South Alabama
which will continue to work it's way north into the area over the
next few hours. Per the latest CAMs, a window for more widespread,
locally heavier convection will be possible from 21-03z this evening,
associated with this deep plume of moisture and weak low-level
convergence. Areas most likely to be impacted by this activity will
be along and east of Interstate 65. A silver-lining to all this is
that soil moisture is exceedingly low in this area and that flooding
concerns, at least at the moment, are still quite low. Still, with
PWATs around 2", locally heavy downpours will be likely with this
activity, and we'll have to watch rainfall obs/estimates and
streamflow trends to assess any localized flood potential.
Additionally, some breaks in the clouds have allowed for some heating
and destabilization (mainly across Northeast Alabama), so we may
need to watch for a locally strong storm here. Latest SPC
mesoanalysis is showing around 2500 J/kg of SBCAPE and 1500 J/kg of
MLCAPE, a little higher than expected. This activity will wane in
intensity and coverage after sunset, but am expecting at least widely
scattered showers to linger through the night given the deep
moisture in place. Given the lack of fog last night and the lower
clouds expected to develop overnight, will keep a mention of patchy
fog out of the forecast for now -- though the boundary layer would
support it if some clearing were to occur.
.SHORT TERM...(Tuesday through Thursday)
Issued at 325 PM CDT Mon Sep 24 2018
Models continue to keep the cold front just to our north again on
Tuesday. Due to this boundary still remaining just to our north,
uncertainties remain on storm coverage and QPF again for Tuesday.
Still, deep southerly flow will help to maintain this very moist
air mass in place -- one that is very favorable for locally heavy
rainfall. Guidance continues to suggest the potential for a
shortwave or two to rotate through the area again tomorrow, thanks
to a gradually amplifying upper- trough over the Great Plains. All
this to say, there appears to still be an opportunity for scattered
to numerous showers and thunderstorms on Tuesday -- very similar to
today. Cloud cover should significantly limit the thermodynamic
environment -- and generally, strong storms are not expected.
The main window for locally heavy rainfall and the highest confidence
for shower/thunderstorm coverage still appears to be from Tuesday
night through the day on Thursday. A strong mid/upper-level trough
will push through the Ohio Valley, which will assist in forcing this
cold front south and east into Alabama. Accompanying this boundary will
be a 40 kt, 850 mb jet that will eject from the Deep South into the
Central Appalachians. In this scenario, the Tennessee Valley would be
placed in the right entrance region. Thus, confidence is increasing
for the potential for numerous to widespread showers and storms
during this period.
The latest storm total QPF for our area is still running between 2-3
inches through Thursday night, with locally higher amounts. The
environment will be favorable for locally heavy rainfall and a
localized flash flooding threat, mainly during this time frame,
especially in areas where training occurs. Given the lack of rainfall
that has occurred so far, do not anticipate any flood products will
be needed, but will continue to highlight this threat in the HWO.
With the cloud cover and rain chances, below normal high temperatures
will continue to be the rule -- with lows in the upper 60s.
.LONG TERM...(Wednesday night through Sunday)
Issued at 325 PM CDT Mon Sep 24 2018
Beyond Thursday night into Friday, there continues to be evidence
that a broad subtropical ridge may form along the Northern Gulf Coast
late this week into the weekend. This would force the remnant
boundary back north and result in some drier weather. Underneath this
ridge, there will still be plenty of available moisture, so think
there will still be an opportunity for isolated to widely scattered
convection each afternoon across the region in this still warm, humid
air mass. There will be more sunshine, however, late this week into
the weekend, allowing highs to return to the mid to upper 80s during
the day and 60s at night.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1216 PM CDT Mon Sep 24 2018
Low VFR to MVFR ceilings will prevail at each terminal early this
afternoon. SHRA continue to increase in coverage ahead of a weak
front to the north today. Thus, felt confident enough to make a
mention of this in the prevailing group -- with a TEMPO to account
for reduced vis and ceilings from a direct impact. SHRA will diminish
after sunset this evening, but model soundings show a favorable
profile for low MVFR status late tonight and through the morning
hours on Tuesday.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...AMP.24
SHORT TERM...AMP.24
LONG TERM...AMP.24
AVIATION...AMP.24
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Sep 24, 1:34 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
234 PM CDT Mon Sep 24 2018
ALZ001>010-016-TNZ076-096-097-251200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
234 PM CDT Mon Sep 24 2018
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...This Evening and Tonight...
Isolated thunderstorms, embedded within numerous showers, are
expected across the Tennessee Valley today, with the coverage of
storms tapering off late this evening. Locally heavy rainfall is the
main threat with this activity.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Scattered to numerous thunderstorms are expected again on Tuesday,
with the greatest coverage occurring across northwest Alabama and
southern middle Tennessee during the afternoon.
Storms will become more widespread for the entire region late
Tuesday night into Wednesday before tapering off on Thursday. Heavy
rainfall will be the primary threat during this period, with
localized flash flooding a possibility in areas where storm training
occurs.
Isolated to widely scattered thunderstorms will remain possible
Friday through Sunday.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Sep 24, 1:17 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Huntsville AL
217 PM CDT MON SEP 24 2018
ALZ006-008-009-241945-
Marshall AL-Madison AL-Jackson AL-
217 PM CDT MON SEP 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...
NORTHEASTERN MARSHALL AND SOUTHEASTERN MADISON COUNTIES UNTIL 245 PM
CDT...
At 217 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Guntersville, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Guntersville, Grant, Gurley, Woodville, Langston, Paint Rock and
Columbus City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3436 8627 3445 8639 3469 8640 3457 8603
TIME...MOT...LOC 1917Z 210DEG 11KT 3440 8626
KTW
Special weather statement, Sep 24, 3:17 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Huntsville AL
417 PM CDT MON SEP 24 2018
ALZ010-242145-
DeKalb AL-
417 PM CDT MON SEP 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEKALB COUNTY UNTIL
445 PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reece City, or 9 miles north of Gadsden, moving north at 20 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Crossville, Geraldine, Lakeview, Hopewell, Skirum, Lebanon, Arona,
Painter, Kilpatrick and Rodentown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3424 8583 3424 8584 3420 8585 3420 8609
3444 8610 3444 8609 3441 8578
TIME...MOT...LOC 2117Z 186DEG 18KT 3415 8599
StumpfSpecial weather statement, Sep 24, 3:50 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
450 PM CDT MON SEP 24 2018
ALZ009-010-242215-
DeKalb AL-Jackson AL-
450 PM CDT MON SEP 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON AND CENTRAL
DEKALB COUNTIES UNTIL 515 PM CDT...
At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Geraldine, or 10 miles southwest of Rainsville, moving north at 30
mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Scottsboro, Rainsville, Henagar, Sylvania, Fyffe, Hollywood, Powell,
Geraldine, Section and Pisgah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3430 8585 3433 8605 3472 8603 3465 8570
TIME...MOT...LOC 2149Z 193DEG 25KT 3438 8595
Stumpf